Nebraska, 2021

Damaging Wind in Nebraska, July 31, 2021

July 31, 2021 · NWS CYS · 1 event in 1 county or zone

Severe storm moved across the Sidney Airport were the ASOS measured 57 kt wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Severe storm moved across the Sidney Airport were the ASOS measured 57 kt wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 30, 7:28 PM MST, 6 hours 25 minutes earlier.

Area forecast discussion, Jul 30, 7:28 PM MST, 6 hours 25 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
828 PM MDT Fri Jul 30 2021

.UPDATE...
Issued at 820 PM MDT Fri Jul 30 2021

An SPS for the entire Nebraska Panhandle is in effect for
degrading air quality due to wildfire smoke until Saturday 8 PM
MDT. Rain showers are moving into the Panhandle currently, but it
is possible for the smoke to continue to impact most TAF sites and
areas throughout the Panhandle.

Additionally, a rainfall report of 3.37 inches fell 3 miles south
of Chugwater which is a significant amount of rainfall through
this ongoing drought.

UPDATE Issued at 241 PM MDT Fri Jul 30 2021

Looking at latest HRRR simulated radar...looking at heavy rain
developing across northern Laramie County that extends to the
Nebraska state line. These storms slowly track across Goshen
County as well. Went ahead and expanded the watch further east to
cover these areas.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 215 PM MDT Fri Jul 30 2021

Forecast challenges deal with heavy rainfall potential over the
next 12 to 24 hours.

Currently...Frontal boundary from a surface low near Ogallala
Nebraska extends west along the Colorado/Wyoming state line to
Laramie to Casper this afternoon. East of the front...surface
based CAPE around 2500 J/KG in the southern Panhandle off SPCs
Mesoanalysis Page. To our north over Converse/Niobrara Counties
near 2000 J/KG and west of the front...near 500 J/KG. Sfc-6km
shear over extreme southeast Wyoming around 35kts. Radar showing
cells developing over northern Colorado already early this
afternoon. Starting to see some development over the northern
Laramie Range as well. Storms are stationary at this point. Mid
level water vapor imagery showing entire CWA covered in
moisture...setting the stage for widespread convection to develop
through the afternoon.

Using the latest HRRR simulated radar...which was great
yesterday...storms develop in the next hour or so and continue
pretty much where radar is showing development currently. Storms
become widespread around the 22-23Z timeframe across Albany County
and the south Laramie Range. Looks like Cheyenne stays under
convection through at least 02-03Z. Think I will add central
Laramie County to the Flash Flood Watch here in another hour or
so. 12Z NAM PWATs up near 1.5 inches over Laramie County with 1.7
inches in the Panhandle. These high PWATs continue through the
evening hours.

Looks like another wet day Saturday before the monsoon moisture
moves back south into Colorado. May need another Flash Flood
Watch for Saturday...maybe not as widespread over today.

.LONG TERM...(Sunday through Thursday)
Issued at 233 AM MDT Fri Jul 30 2021

Passage of cold front through the region early Sunday will usher
closer to near-normal temperatures along with limiting moisture
spread mainly to the southern elevated terrain in southeast Wyoming
in the afternoon. High pressure builds once more across the American
Southwest with continued influence over our region with pockets of
vorticity advection leading once more to afternoon showers on the
Wyoming side. GFS and EURO are bit off by some mileage in location
of showers and thunderstorms as moisture is advected into the
region. Temperatures to remain slightly above normal with highs
reaching into the upper 80s and low 90s east of Laramie Range and
from the middle 70s to middle 80s west of the Laramie Range for
majority of the extended forecast.

Shortwave passes through the region Wednesday with better chances of
precipitation across Nebraska with extended models having solutions
of upper level low near Montana limiting influence of high pressure
and return to zonal flow aloft. Drier conditions to prevail later in
the forecast period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 539 PM MDT Fri Jul 30 2021

Scattered to numerous showers & thunderstorms should spread across
a large portion of southeast WY and the western NE Panhandle until
06z prior to decreasing in coverage & intensity. A few storms will
likely linger into the overnight, mainly along I-80 between KCYS &
KSNY. Brief MVFR ceilings & visibilities may accompany some of the
heavier storms, along with gusty/erratic surface winds. Smoke will
also impact the western Nebraska terminals through at least midday
Saturday, reducing visibilities to as low as 1 mile at KBFF / KCDR
and KAIA.

&&

.FIRE WEATHER...
Issued at 215 PM MDT Fri Jul 30 2021

Monsoon moisture overhead this afternoon will continue into Sunday
before shifting back to the south. This means widespread wetting
rains for most of southeast Wyoming and Nebraska
Panhandle. Look for no critical fire weather conditions through
the weekend into the first half of next week with afternoon
humidities staying well in the 20 percent range for most areas.
Could see drier weather for the end of next week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flash Flood Watch until midnight MDT tonight for WYZ103-105>108-
     110-114>119.

NE...None.
&&

UPDATE...AW
SHORT TERM...GCC
LONG TERM...WM
AVIATION...CLH
FIRE WEATHER...GCC
Hazardous weather outlook, Jul 30, 1:56 AM MST, 23 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
256 AM MDT Fri Jul 30 2021

NEZ002-003-019>021-054-055-095-096-WYZ101>104-106>109-111>113-
117>119-310900-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
256 AM MDT Fri Jul 30 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered to numerous showers and thunderstorms will occur, mainly
this afternoon and evening, with the most coverage west of
Interstate 25. A few of the thunderstorms east of a Wheatland to
Cheyenne line, and over the Nebraska Panhandle may become severe,
producing strong winds and some hail. Locally heavy rain will
occur with some storms.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Isolated to scattered afternoon and evening thunderstorms can be
expected most days.

.Spotter information statement...

Spotter activation will not be needed.

WYZ105-110-114>116-310900-
Shirley Basin-North Snowy Range Foothills-Snowy Range-
Laramie Valley-South Laramie Range-
256 AM MDT Fri Jul 30 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A Flash Flood Watch is in effect from 11 AM until midnight.
Numerous showers and thunderstorms will occur, mainly this
afternoon and evening. Some of the thunderstorms will likely
produce heavy rainfall, and possible flash flooding.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Isolated to scattered afternoon and evening thunderstorms can be
expected most days.

.Spotter information statement...

Spotter activation will not be needed.

Rubin

In the hours before

Special weather statement, Jul 30, 8:19 PM MST, 5 hours 34 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
919 PM MDT Fri Jul 30 2021

NEZ019>021-310400-
Scotts Bluff NE-Morrill NE-Banner NE-
919 PM MDT Fri Jul 30 2021

...SPECIAL WEATHER STATEMENT...

At 918 PM MDT, Doppler radar was tracking a strong thunderstorm near
Harrisburg, or 18 miles south of Scottsbluff, moving northeast at 15
mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Harrisburg and Melbeta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4150 10370 4162 10378 4181 10351 4161 10331
TIME...MOT...LOC 0318Z 234DEG 15KT 4160 10369

Wilkinson
Special weather statement, Jul 31, 1:51 AM MST, 2 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
251 AM MDT Sat Jul 31 2021

NEZ055-310930-
Cheyenne NE-
251 AM MDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY
UNTIL 330 AM MDT...

At 251 AM MDT, Doppler radar was tracking a strong thunderstorm over
Sidney, moving east at 20 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Sidney, Lodgepole, Colton, Sunol, Sidney Airport and Lorenzo.

This includes Interstate 80 in Nebraska between mile markers 54 and
77.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4100 10262 4100 10306 4130 10305 4128 10261
TIME...MOT...LOC 0851Z 269DEG 17KT 4115 10293

Mokry

The radar

The Cheyenne radar (KCYS), 153 km away, was scanning. The volume nearest the first event began at 08:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cheyenne

When
July 31, 1:53 AM MST
Where
Cheyenne County, 0.52 mi E of (Sny)sidney Arpt
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
41.100, -102.980

Winds measured by the Sidney Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965821.